North Dakota, 2007

Hail in North Dakota, May 28 to 29, 2007

May 28 to 29, 2007 · NWS BIS · 2 events in 2 counties and zones

In the late afternoon of Monday May 28th, Severe Thunderstorm Watch 302 was issued in anticipation of severe thunderstorms developing during the evening along and behind a surface front situated across south central North Dakota. Several severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Monday May 28th, Severe Thunderstorm Watch 302 was issued in anticipation of severe thunderstorms developing during the evening along and behind a surface front situated across south central North Dakota. Several severe thunderstorm warnings were issued. Two reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 2:02 PM CST, 9 hours 53 minutes earlier.

Area forecast discussion, May 28, 2:02 PM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT MON MAY 28 2007

.SHORT TERM...
SURFACE LOW PRESSURE TROUGH TO CENTRAL DAKOTAS WITH WARM FRONT
EXTENDING EAST FROM NORTH OF KBIS TO KP67 AND OCCLUDED FRONT
NORTHWEST BETWEEN KISN AND KMOT. COLD FRONT SOUTH FROM KBIS TO
KRAP. AIRMASS UNSTABLE BUT STRONGLY CAPPED AT 780 MB...NEED ABOUT
82 OVER 65 TO BREAK THE CAP WITH SURFACE TEMPS ALONE. STILL
EXPECTING CONVECTION THIS AFTERNOON BUT IT MAY BE DELAYED A BIT
MORE THAN EARLIER EXPECTATIONS. IF CONVECTION OCCURS IT WILL
LIKELY BE SEVERE EAST OF SURFACE BOUNDARIES.

FRONTAL SYSTEM PUSHES EAST OF CWA OVERNIGHT AND MOST MODEL
SOLUTIONS BRING SIGNIFICANT QPF IN BROAD BAND OVER VARYING
LOCATIONS OF SOUTHERN TO EASTERN NORTH DAKOTA. WILL HOLD OFF ON
ANY FLOOD WATCH UNTIL LOCATION OF HEAVY PRECIPITATION A LITTLE
MORE CERTAIN.

UPPER LOW STILL WESTERN MONTANA WITH DIFFLUENT SOUTHWEST FLOW OVER
NORTHERN PLAINS. WITH INCREASING DISTANCE FROM UPPER LEVEL SUPPORT
AND FLOW BECOMING MORE PARALLEL TO FRONT EXPECT FRONT TO SLOW
EASTWARD MOVEMENT.

MOST MODELS EXCEPT 00Z ECWMF DETACH LOW FROM WESTERLIES AND MOVE
IT ONLY SLOWLY EAST THROUGH MOST OF SHORT TERM AND ADDED MORE POPS
AND CLOUDS TO MUCH OF SHORT TERM FORECAST AS WELL AS LOWERING
TEMPERATURES A BIT.

.LONG TERM...
CONTINUITY RULES MUCH OF THE LONG TERM BUT THERE IS A DEFINITE
TREND TOWARD COOLER AND POTENTIALLY WETTER CONDITIONS EARLY ON.
THE 00Z ECMWF IS CONSISTENT IN TAKING THE UPPER WAVE EAST BY THIS
POINT BUT IT SERVES AS AN OUTLIER TO MOST SOLUTIONS INCLUDING THE
12Z OPERATIONAL AND ENSEMBLE GFS. IT SEEMS THAT THE WRITING MAY
BE ON THE WALL WITH THIS ONE AND FOR THAT REASON WE HAVE GONE
AHEAD AND LOWERED TEMPS AND INCREASED POPS A BIT FRI AND FRI
NIGHT...ALTHOUGH THE 00Z AND 06Z GFS ACTUALLY HAD INCREASING
HEIGHTS ALOFT DURING THIS TIME WHICH WOULD PORTEND WARMER AND
DRIER CONDITIONS. CERTAINLY IF THE COLD POOL ONLY SLOWLY DRIFTS
EAST THERE WOULD BE SOME PRECIP RISK EVEN INTO SAT. THE FLOW
REMAINS ACTIVE IN THE WAKE OF THIS SYSTEM BUT MODELS INSIST ON
RISING HEIGHTS IN THE WESTERN U.S. /AT LEAST TEMPORARILY/ WHICH
WOULD PLACE OUR AREA INTO NW FLOW ALOFT. WE HAVE NOT SEEN THIS FOR
SOME TIME WITH HEMISPHERIC FLOW NOT PARTICULARLY FAVORABLE FOR IT
TO TAKE PLACE BUT HERE TOO THERE IS INCREASING CONFIDENCE GIVEN
MODEL CONTINUITY. THIS MAY NOT BE THE DRIEST FLOW THOUGH WITH
LOCAL MOISTURE SUPPORTING SOME RISK OF THUNDER AS HARD-TO-TIME
WAVES DROP SE THRU THE REGION.

&&

.AVIATION...
MAIN IMPACT TO PILOTS THRU 18Z TUE WILL BE POTENTIAL TSRA...FIRST
ALONG AND AHEAD OF A SFC COLD FRONT /PRIMARILY AFFECTING THE JMS
TERMINAL AFT 21Z/ AND THEN POTENTIALLY ACROSS A LARGER CHUNK OF
SRN AND CENT ND AFTER SUNSET AS A STRONGER DISTURBANCE AT THE JET
STREAM LVL MOVES INTO THE AREA. SEVERE RISK IS THERE WITH BOTH
CHANCES...BUT THE SECOND WOULD HAVE GREATER AERIAL COVERAGE IF IT
COMES TO FRUITION. +RA AND LOCAL IFR CONDITIONS ARE POSSIBLE WITH
THE STORMS BUT TOO UNPREDICTABLE TO FCST AT THE MOMENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/CJS
Hazardous weather outlook, May 28, 4:25 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT MON MAY 28 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT MON MAY 28 2007 /425 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. AT THIS TIME THE
POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUES TO BE HIGH...MAINLY
OVER THE SOUTH CENTRAL...EAST CENTRAL AND SOUTHEASTERN FORECAST
AREA. THERE WILL BE LESSER CHANCES OF SEVERE THUNDERSTORMS
ELSEWHERE. THUNDERSTORMS WILL LIKELY INITIATE LATE THIS
AFTERNOON...EXPANDING IN COVERAGE THROUGHOUT THE EVENING. AT THIS
TIME THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS...THOUGH THERE IS ALSO A CHANCE FOR ISOLATED
TORNADOES LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN
FORECAST AREA...WHERE WIND SHEAR WILL BE MAXIMIZED. IN
ADDITION...ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN HEAVY
RAINFALL WITH THESE STORMS...INCREASING THE THREAT FOR LOCALIZED
FLASH FLOODING.

STAY TUNED TO LOCAL MEDIA AND THE BISMARCK NATIONAL WEATHER
SERVICE FOR FUTURE UPDATES...AND POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY. HOWEVER THE SEVERE
WEATHER THREAT WILL BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED...ESPECIALLY ACROSS SOUTH
CENTRAL NORTH DAKOTA. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE
BISMARCK NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER
REPORTS.

HEINERT

The radar

The Bismarck radar (KBIS), 125 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
May 28, 11:55 PM CST to 11:58 PM CST
Where
Logan County, Gackle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.630, -99.130

Hail, Foster

When
May 29, 2:00 AM CST
Where
Foster County, Mc Henry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.580, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32262, 32263.